Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 200, NWS Blacksburg, VA

July 22, 2003Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2003, 4:54 PM EDT for Yadkin County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 4:54 PM EDT (20:54 UTC)
Expired
Jul 22, 2003, 5:30 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS51 KRNK 222054
SVRRNK
NCC197-222130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 530 PM EDT.

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF YADKINVILLE...MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE
  YADKINVILLE...
  EAST BEND...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3617 8088 3625 8063 3619 8044 3604 8054
          3604 8088

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT TUE JUL 22 2003

SHORT RANGE (TNT-THU NIGHT)...

MCS APPROACHING THE FA FROM THE TN AREA. QUESTION IS WHETHER TO GO
CAT POPS EARLY...ESPECIALLY IN THE WEST. THE MCS IN GENERAL HAS BEEN
WEAKENING...BUT THE LEADING EDGE HAS ACTUALLY STRENGTHENED IN THE
PAST HOUR.

POPS IS THE MAIN FORECAST DILEMMA FOR THIS PERIOD. LOOKING AT HIGH
LIKELY POPS MOST AREAS TONIGHT...ESPECIALLY IN THE SOUTH...CLOSER TO
INCOMING LIFT AND MCS.

SFC FNT MOVES THROUGH MOST OF FA...LATE TONIGHT..BUT HANGS UP AS
UPPER FLOW AMPLIFIES OVER THE ERN FA. COOL POOL ROTATES INTO THE FAR
WRN CWA TOMORROW...WHILE DEEPER MOISTURE POOLS IN THE FAR ERN CWA.
HAVE THE HIGHER POPS ON BOTH ENDS OF MY CWA...WITH A LOW CHANCE POP
IN THE MIDDLE. DEEPER MOISTURE BEGINS LIFTING NE WED NIGHT...SO
TAPER POPS OFF. KEEPING SLIGHT CHANCE THURSDAY...AS COLD POOL WILL
BE OVERHEAD. LACK OF DEEP MSTR AND LIFT LEAVES ME TO BELIEVE THAT
NOT ONLY ISOLATED TSRA TO DEVELOP...BUT POTENTIAL FOR A GOOD HAIL
THREAT EXISTS WITH 5H TEMPS FALLING TO -12 TO -14.

SHOULD BE DRY THURSDAY NIGHT WITH HIGH PRESSURE BUILDING IN...AND
FRONT WASHES OUT TO OUR EAST.

TEMPS TO REMAIN MILD TONIGHT. UPPED HIGHS TOMORROW SOME...AS THINK
SOME SUN AND WEAK DOWNSLOPE MAY SEND TEMPS HIGHER THAN CURRENT
FORECAST.

LONG RANGE (FRI-TUE)...

FRIDAY SHOULD BE DRY

TROF PULLS OUT TO THE NORTHEAST SATURDAY...BUT A MEAN TROF REMAINS
OVER THE EAST THROUGH THE EXTENDED PERIOD DESPITE HGHT RISES. NEXT
FRONT TO LAY DOWN THROUGH THE AREA MON-TUE TIME FRAME. COULD SEE
ENOUGH MOISTURE RETURN WITH REMNANTS OF MCS SUNDAY TO KEEP SLIGHT
CHANCE GOING OVER THE WRN HIGHER TERRAIN...ESPECIALLY SE WV.

MON-TUE WILL KEEP CHANCE POPS IN...HIGHER IN THE SOUTH TUESDAY AS
FRONT STALLS OVER SRN VA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP
Hazardous weather outlook, Jul 22, 6:05 AM EDT, 10 hours 49 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS....AND PERHAPS A THUNDERSTORM...WILL AFFECT THE
REGION THIS MORNING. THEN BY LATER THIS AFTERNOON...MORE NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF A COLD FRONT AND
MOVE IN FROM THE WEST. OTHER STORMS MAY DEVELOP ALONG AND EAST OF
THE BLUE RIDGE THIS AFTERNOON AS WELL.  SOME OF THE STORMS LATE THIS
AFTERNOON AND INTO THIS EVENING COULD BE STRONG ACROSS THE ENTIRE
REGION...PRODUCING GUSTY WINDS AND SMALL HAIL...AS WELL AS LOCALLY
HEAVY RAINFALL.  AT THIS POINT...IT APPEARS THAT STORMS WILL NOT
REACH SEVERE LIMITS...ALTHOUGH ISOLATED WIND DAMAGE OR MINOR FLASH
FLOODING IS STILL A SMALL POSSIBILITY. THE NATIONAL WEATHER SERVICE
WILL BE MONITORING THIS POTENTIAL THREAT CAREFULLY...SINCE THE
FRONTAL SYSTEM APPROACHING FROM THE WEST IS QUITE STRONG FOR THIS
TIME OF YEAR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR ANY NECESSARY UPDATES.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER GROUPS
SHOULD MONITOR WEATHER FORECASTS THROUGHOUT THE DAY IN CASE THERE
ARE UPDATES.

SK

In the hours before

Special weather statement, Jul 22, 3:25 PM EDT, 1 hour 29 minutes before
NCZ001>003-018-019-VAZ015-016-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE JUL 22 2003

AS OF 3:20 PM...THUNDERSTORMS WITH HEAVY RAIN HAVE DEVELOPED ALONG
THE BLUE RIDGE PARKWAY FROM BLOWING ROCK NORTH CAROLINA TO FANCY GAP
VIRGINIA.  THESE THUNDERSTORMS HAVE SHOWN VERY LITTLE MOVEMENT AND
RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ALONG
PARTS OF THE BLUE RIDGE PARKWAY BETWEEN BLOWING ROCK AND FANCY GAP.
IF THESE THUNDERSTORMS CONTINUE TO PERSIST OVER THIS AREA...FLASH
FLOOD WARNINGS MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:30 PM EDTSevere Thunderstorm WarningRNKSurry30 min
Jul 22, 5:05 PM EDTSevere Thunderstorm WarningRNKStokes40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.